November 2017

Case details

HPI: A 26 year-old Caucasian male presented with a one year history of bilateral anterior uveitis. This occurred in conjunction with inflammation of two exclusively black ink tattoos located on his upper arms bilaterally. There were no signs of ocular inflammation immediately on tattoo placement. However, 6 months after placement of the second tattoo. he noted recurrent flares of uveitis. The flares were associated with induration of his tattoos. He was then evaluated by ophthalmology and placed on high dose oral prednisone and intraocular steroid injections. Labs were negative for infectious etiologies and systemic sarcoidosis. He was referred to dermatology for further evaluation and biopsy.

PMH: None

Social Hx: Married, non-smoker, denied alcohol use and denied illicit drug use. No recent travel history.

Family Hx: No significant family history.

Allergies: No known drug allergies.

Medications: Acetazolamide; Brimonidine/Timolo; Dorzolamide; Humira; Prednisolone; Combigen: Intraocular Triamcinolone.

Laboratory Results: CBC, RPR, CXR, ACE, IFN gamma were normal

Physical Exam: Black ink tattoos were present on the bilateral upper arms. Papular induration limited only to black ink areas. There is uniform papular induration exclusively involving only the skin injected with black ink (Figs.1-2) There is no involvement of normal skin (Fig.3) Bilateral ocular inflammation noted.

Scroll down to reveal diagnosis

Diagnosis: Tattoo-Related Uveitis

Histopathology

A punch biopsy of the skin revealed granulomatous dermatitis with tattoo pigment. Noted nodular collections of epithelioid histiocytes surrounded by a sparse infiltrate of lymphocytes throughout the dermis. Within the granulomatous areas, there is coarse, black, granular pigment (Figs. 4-6). GMS, AFB, and Fite stains were negative for microorganisms

Discussion

Tattoo-related uveitis is an uncommon diagnosis.

A previously reported case series of 7 patients with this diagnosis found no prior diagnosis of sarcoidosis, the majority being African-Americans in their 20’s and a correlation between uveitis and cutaneous tattoo induration. Syphilis, systemic sarcoidosis, and infectious testing on these patients were negative with biopsies showing non-caseating granulomatous inflammation surrounding tattoo ink in the dermis.

Only tattoos or portions of tattoos containing black pigmented were affected and skin changes along with ocular inflammation improved with high dose oral prednisone. It is hypothesized that black ink contains toxic mutagenic and carcinogenic compounds that causes inflammation, oxidizes DNA, and causes DNA strand breaks, which could lead to an exaggerated immune response and granuloma formation in genetically susceptible hosts.

Our patient initially responded to high-dose oral prednisone 80mg and noted flaring on taper. He was started on intraocular steroid injections; however, developed elevated intraocular pressures. He was referred to rheumatology and started on Humira. Progressive loss of vision was noted in the left eye and he was started by ophthalmology on Triesence (triamcinolone) intraocular injections. Currently, the patient is on Humira, Combigan, prednisolone drops, and Triesence intraocular injections.

References

  • Ostheimer T, et al. Am J of Ophthalmol. 2008;158(3):637-643
  • Wenzel SM, et al. Dermatology. 2013;226(138-147)
  • Lubeck G, et al. Calif Med. 1952;76 (83-85)
  • Rorsman H, et al. The Lancet. 1969;294(7610)27-28.

Case presented by: Parteek Singla, MD, and Milan Anadkat, MD.

 

More cases of the month